Hail, Hardin
- When
- July 8, 4:50 PM CST
- Where
- Hardin County, 2.04 mi W of Iowa Falls
- Measured
- 0.75 in hail
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.520, -93.310
A warm and unstable airmass was in place across Iowa with temperatures in the 80s and dewpoint readings in the low 70s. Thunderstorms developed over northern Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A warm and unstable airmass was in place across Iowa with temperatures in the 80s and dewpoint readings in the low 70s. Thunderstorms developed over northern Iowa. They were isolated in nature with one cell producing penny size hail in Hardin County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 8, 2:14 PM CST, 2 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 314 PM CDT MON JUL 8 2013 .SHORT TERM.../TONIGHT /... ISSUED AT 313 PM CDT MON JUL 8 2013 CONVECTIVE TRENDS THE REMAINDER OF THIS AFTERNOON THROUGH THE OVERNIGHT IS THE FORECAST CHALLENGE FOR THE PERIOD. A STRONG SHORT WAVE HAS BEEN MOVING SLOWLY ACROSS SOUTHEAST NEBRASKA TODAY AND IS APPROACHING SOUTHWEST IOWA. SCATTERED SHOWERS HAVE BEEN MOVING ACROSS AREAS SOUTH OF INTERSTATE 80 THROUGH MUCH OF THE DAY WHERE A PWAT PLUME OF 2+ INCHES IS IN PLACE. A SFC FRONTAL BOUNDARY IS IN PLACE ACROSS CENTRAL IOWA JUST NORTH OF HIGHWAY 30. CURRENTLY LITTLE TO SFC CONVERGENCE ALONG THE BOUNDARY WITH LIGHT AND VARIABLE FLOW ON THE NORTH SIDE. THE BOUNDARY IS BEGINNING TO MAKE PROGRESS BACK TO THE NORTH HOWEVER IT IS NOT EXPECTED TO MOVE TOO FAR. THE AIR MASS IS BECOMING QUITE UNSTABLE ALONG THE NORTH OF THE BOUNDARY. AS THE SHORT WAVE MOVES INTO IOWA...EXPECTED A FEW STORMS TO DEVELOP IN THE VICINITY OF THE BOUNDARY WITH A FEW POTENTIALLY BECOMING SEVERE. IN ADDITION...THE STORMS WILL HAVE RELATIVELY HIGH RAINFALL RATES. ANOTHER PRONOUNCED SHORT WAVE AND DRY SLOT IS MOVING INTO WESTERN NEBRASKA. ADDITIONAL STORMS ARE EXPECTED TO DEVELOP AHEAD OF THIS SYSTEM AND INTO SOUTH DAKOTA AND RACE EAST TONIGHT. THIS ACTIVITY SHOULD TRACK ALONG THE MOISTURE GRADIENT AND INTO CENTRAL IOWA LATE THIS EVENING THROUGH THE REMAINDER OF THE NIGHT. CERTAINLY POTENTIAL FOR THIS ACTIVITY TO BE SEVERE WITH DAMAGING WINDS AS IT ARRIVES ACROSS THE WARNING AREA. THIS ACTIVITY COULD HAVE A MINIMAL HAIL THROUGH DEEP MELTING LEVELS WILL LIMIT THE THREAT. A FEW MESOVORTICES ALONG THE LINE AREA ALSO POSSIBLE. .LONG TERM.../TUESDAY THROUGH MONDAY/... ISSUED AT 313 PM CDT MON JUL 8 2013 NO SIGNIFICANT CHANGES TO THE LONG TERM FCST...WITH RELATIVELY QUIET WX DURING THE MIDDLE OF THE PERIOD BRACKETED BY ACTIVE WX. CONFIDENCE IS HIGHER THAN YESTERDAY DUE TO MORE OVERALL CONSISTENT TIMING WITH MODEL GUIDANCE. SHORTWAVE PRESENTLY PRESENTLY MOVING THRU THE PAC NW WILL CONTINUE SLIDING EAST AND BEGIN TO PHASE WITH THE UPPER LOW OVER SOUTHERN CANADA ON TUESDAY. THE SHORTWAVE WILL HELP PUSH A COOL FRONT THROUGH THE CWA TUESDAY INTO TUESDAY NIGHT. SENSIBLE WX ON TUESDAY WILL BE AFFECTED IN LARGE PART BY CONVECTION...OR LACK THEREOF...TONIGHT. IF TONIGHT/S CONVECTION DOES MATERIALIZE THEN IT WILL TAKE LONGER FOR THE BOUNDARY LAYER TO RECOVER ON TUESDAY...IF AT ALL...TO REALIZE THE SVR WX POTENTIAL IN THE AFTN/EVENING. FOR NOW HAVE GONE WITH THE ASSUMPTION THAT THE CONVECTION WILL OCCUR TONIGHT PER THE SHORT TERM DISCUSSION AND THE BOUNDARY LAYER WILL RECOVER ENOUGH FOR AT LEAST SOME SVR WX TO MATERIALIZE. IT STILL MAY BE DIFFICULT TO SEE WIDESPREAD SVR WX DUE TO MODEST CAPPING AT SOME LOCATIONS IN THE MODEL SOUNDINGS... OR AT LEAST THE ONSET OF THE SEVERE WX MAY BE DELAYED. ABSENT THE CAPPING...THE BOUNDARY LAYER WILL BECOME HIGHLY UNSTABLE ON TUESDAY AFTERNOON DUE TO SEASONALLY HOT AND HUMID CONDITIONS. SFC TEMPS WILL BE IN THE LOWER 90S AND DEWPOINTS IN THE LOWER TO MIDDLE 70S. HAVE OPTED FOR A HEAT ADVISORY TUESDAY AFTN FOR THE SWRN CWA GIVEN ANTICIPATED HEAT INDEX VALUES OF AROUND 105F. ANY STORMS THAT ARE ABLE TO FORM WILL HAVE PLENTY OF ENERGY. WIND PROFILES ON MODEL SOUNDINGS AND SVR WX PARAMETERS INDICATE THE POSSIBILITY OF SUPERCELLS OR MULTICELL STORMS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT GIVEN THE FORECAST LOW-LEVEL SHEAR AND HELICITY PARAMETERS... ESPECIALLY IF THE THUNDERSTORMS INTERSECT ANY SURFACE BOUNDARIES. TUESDAY/S STORMS WILL BE EFFICIENT RAINFALL PRODUCERS TOO. HEAVY RAINFALL WILL BE A THREAT GIVEN THE HEAVY RAINFALL PARAMETERS. PWATS WILL BE AROUND 2 INCHES TUESDAY AFTERNOON/EVENING WHICH WILL BE AROUND THE 99TH PERCENTILE FOR THIS TIME OF YEAR. WARM CLOUD DEPTHS WILL BE WELL IN EXCESS OF 10 KFT...APPROACHING 13 TO 14 KFT IN AREAS. WIDESPREAD FLASH FLOODING IS NOT ANTICIPATED...THOUGH... GIVEN THE RELATIVELY PROGRESSIVE NATURE OF THE FRONTAL BOUNDARY. SEASONALLY MILD PACIFIC AIR WILL FILTER INTO THE REGION BEHIND THE FRONT FOR THE MIDDLE OF THE WEEK. ANOTHER SHORTWAVE MOVING ONSHORE TO THE PAC NW WILL HELP TO FLATTEN THE UPPER LEVEL RIDGE BY THE END OF THE WEEK...ALLOWING RETURN SOUTHERLY FLOW TO BRING THE BOUNDARY BACK NORTH AS A WARM FRONT. THE SHORTWAVE WILL THEN BRING ANOTHER COLD FRONT THROUGH THE REGION BY LATER IN THE WEEKEND OR ON MONDAY. THUS...HAVE KEPT CHANCE POPS IN THE FORECAST FROM FRIDAY NIGHT INTO MONDAY. NO ISSUES WERE NOTED WITH THE ALLBLEND MAX TEMPS SIMILAR TO WHAT HAPPENED DURING LAST NIGHT. THE OFFENDING MODEL...THE GFS...APPARENTLY HAS RESOLVED THE ISSUES THAT IT HAD PREVIOUSLY. && .AVIATION...08/18Z ISSUED AT 1250 PM CDT MON JUL 8 2013 THE FORECAST PERIOD WILL BE DEFINED BY CONVECTIVE TRENDS. A FRONTAL BOUNDARY IS CURRENTLY STALLED OVER CENTRAL IOWA. THIS BOUNDARY WILL SHIFT SLOWLY NORTH OVERNIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED NEAR THE BOUNDARY TODAY. ANOTHER ROUND OF MORE INTENSE STORMS IS EXPECTED TO MOVE THROUGH AFTER MIDNIGHT INTO EARLY TUESDAY MORNING. THE OVERNIGHT CONVECTION WILL LIKELY HAVE A SHIFT TO WEST TO NORTHWEST WINDS DUE TO OUTFLOW WINDS...SOME OF WHICH MAY HAVE GUSTS IN EXCESS OF 35 KTS. MVFR CIGS AND LOW VSBYS SHOULD BE EXPECTED NEAR THUNDERSTORMS. && .DMX WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY FROM NOON TO 7 PM CDT TUESDAY FOR ADAIR-ADAMS- AUDUBON-CASS-GUTHRIE-RINGGOLD-TAYLOR-UNION. && SHORT TERM...DONAVON LONG TERM...ZOGG AVIATION...DONAVON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 335 PM CDT MON JUL 8 2013 IAZ004>007-015>017-023>028-033>039-044>050-059>062-072>075-083>086- 094>097-092045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-MADISON- WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE- APPANOOSE-DAVIS- 335 PM CDT MON JUL 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON THROUGH THE EARLY EVENING. AN ISOLATED SEVERE STORM IS POSSIBLE WITH QUARTER SIZED HAIL AND 60 MPH WINDS. MORE WIDESPREAD THUNDERSTORM ACTIVITY IS POSSIBLE AFTER 11 PM WITH THE PRIMARY THREAT BEING DAMAGING WINDS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORMS WILL DEVELOP LATE TUESDAY AFTERNOON AND EVENING. A FEW STORMS ARE EXPECTED TO BECOME SEVERE WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. THUNDERSTORM CHANCES WILL RETURN FRIDAY NIGHT THROUGH THE WEEKEND...HOWEVER SEVERE WEATHER CHANCES APPEAR LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND TUESDAY. IAZ057-058-070-071-081-082-092-093-092045- AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD- 335 PM CDT MON JUL 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON THROUGH THE EARLY EVENING. AN ISOLATED SEVERE STORM IS POSSIBLE WITH QUARTER SIZED HAIL AND 60 MPH WINDS. MORE WIDESPREAD THUNDERSTORM ACTIVITY IS POSSIBLE AFTER 11 PM WITH THE PRIMARY THREAT BEING DAMAGING WINDS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORMS WILL DEVELOP LATE TUESDAY AFTERNOON AND EVENING. A FEW STORMS ARE EXPECTED TO BECOME SEVERE WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. THUNDERSTORM CHANCES WILL RETURN FRIDAY NIGHT THROUGH THE WEEKEND...HOWEVER SEVERE WEATHER CHANCES APPEAR LOW AT THIS TIME. A HEAT ADVISORY IS IN EFFECT FOR THE AREA ON TUESDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND TUESDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 537 PM CDT MON JUL 8 2013 IAZ025-026-036-037-082330- FRANKLIN-HAMILTON-HARDIN-WRIGHT- 537 PM CDT MON JUL 8 2013 ...SPECIAL WEATHER STATEMENT... AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES WEST OF IOWA FALLS...MOVING EAST AT 10 MPH. PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... POPEJOY... IOWA FALLS... BUCKEYE... ALDEN... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. VACHALEK
The Des Moines radar (KDMX), 94 km away, was scanning. The volume nearest the first event began at 22:50 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451417.